Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 225, NWS Wichita, KS

July 5, 2004Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 5, 2004, 11:56 AM CDT for Neosho County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2004, 11:56 AM CDT (16:56 UTC)
Expired
Jul 5, 2004, 1:00 PM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Neosho County, KS

The radar

The Tulsa radar (KINX), 157 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1923 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1923 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 051656
SVRICT
KSC133-051800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1156 AM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEOSHO COUNTY IN SOUTHEAST KANSAS

* UNTIL 100 PM CDT.

* AT 1156 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF THAYER...OR ABOUT 16 MILES
  SOUTH OF CHANUTE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR THAYER AROUND NOON CDT...
  NEAR ERIE AROUND 1230 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NEOSHO
COUNTY UNTIL 100 PM CDT.

LAT...LON 3752 9552 3739 9552 3760 9509 3772 9509
      3772 9527

$$

/KETCHAM

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:55 AM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 5, 10:55 AM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1055 AM CDT MON JUL 5 2004

.DISCUSSION...
MORNING CONVECTION HAS BASICALLY MOVED OUT OF SRN/SERN KS ATTM. SO A
RETURN TO SUNSHINE FOR THE DAYTIME HOURS AS SUBSIDENCE BEHIND THE
MCS AND MID LEVEL CAP WILL KEEP SHRA/TSRA CHC TO ALMOST NIL DURING
THE DAYTIME HOURS. PREVIOUS SHIFT PLACED THE WHOLE FORECAST AREA IN
A FLOOD WATCH FOR TDY INTO TNGT WITH MAIN FLOODING THREAT EXPECTED
AGAIN TNGT AS S/WV IN THE NEB PANHANDLE LEADS TO MORE CONVECTION IN
NW KS. WILL ISSUE AN UPDATE TO THE FLOOD WATCH TO EMPAHSIZE THE
NIGHTTIME FLOODING THREAT AND THE DIMINISHED THREAT DURING THE
DAYTIME HOURS. COULD CANCEL THE WATCH, BUT WOULD HAVE TO REISSUE ONE
FOR THE OVERNIGHT, SO TO AVOID CONFUSION, WILL JUST KEEP CURRENT ONE
GOING.

LOTS OF LOW LEVEL MOISTURE AND INSTABILITLY FOR MORE SHRA/TSRA
EXPECTED TO MOVE IN TNGT WITH WARM AND HUMID CONDITIONS IN THE MEAN
TIME. CURRENT MAX TEMP FORECAST LOOKS FINE.

KETCHAM

--------------------------------------------------------------
253 AM CDT MON JUL 5 2004

.PREVIOUS DISCUSSION...

MAIN FCST CONCERN IS POPS FOR THE FIRST COUPLE OF DAYS AND
ESPECIALLY MCS ACTIVITY TNGT

TDAY-TNGT: MCS SHOULD BE EXITING THE EASTERN PORTION OF THE CWA AT
THE START OF THE PERIOD, SO WL KEEP POPS FOR THE FIRST PART OF THE
DAY. BY THE AFTERNOON HOURS THE MAJORITY OF THE PRECIP WL HAVE
PUSHED EAST OF THE AREA. FEEL THAT TEMPS SHOULD BE PRETTY CLOSE TO
WHAT THEY WERE YESTERDAY, WITH MOISTURE KEEPING TEMPS IN CHECK.

ANOTHER EVEN STRONGER WAVE WL KICK OUT OF THE HIGH PLAINS AND ACROSS
NEBRASKA. AT THE SFC A LOW IS EXPECTED TO FORM NEAR SW KS. STORMS WL
INITIATE OVER THE HIGH PLAINS OVER NW KS AND SW NE. THESE STORMS ARE
THEN EXPECTED TO DIVE INTO THE AREA OF HIGH MOISTURE WHICH WL BE
SITUATED TO THE SE. THEREFORE, LOOK FOR ANOTHER COMPLEX OF
MARGINALLY SEVERE STORMS TO AFFECT MUCH OF THE CWA. SHEAR IS NOT
OVERLY IMPRESSIVE WHICH SHOULD LIMIT MOST OF THE ACTIVITY TO
MARGINALLY SEVERE HAIL AND WIND. ONE ELEMENT NOT LACKING WL BE LOW
LEVEL MOISTURE AND ELEVATED INSTABILITY. MUCH LIKE THE PASSED COUPLE
OF NIGHTS, THE LLJ WL INCREASE AND VEER AS THE EVENING PROGRESSES.
THIS WL FEED THE SW PORTION OF THE MCS KEEPING THIS COMPLEX GOING
THROUGH THE NIGHT. WITH ANOTHER MCS ALSO COMES A CONTINUED THREAT
FOR FLOODING. SO WL EXTENDED THE FLOOD WATCH THROUGH TUE MORNING AND
ALSO EXPAND TO INCLUDE CENTRAL KS.

TUE-WED: STORMS MAY BE ONGOING TUE MORNING OVER THE EASTERN PORTION
OF THE CWA WITH MOST OF THE ACTIVITY CONFINED TO AREAS SOUTH OF THE
BORDER BY TUE AFTERNOON.  A SHORT LIVED SFC RIDGE WL THEN MAKE A
CAMEO FOR WED NGT. SOME LEE SIDE TROUGH WL THEN COMMENCE FOR WED
WHICH WL INCREASE OUR SOUTH WINDS. TEMPS TUE WL BE A BIT COOLER DUE
TO THE WEAK FRONT PASSING SOUTH. A WARM UP CAN BE EXPECTED FOR WED
AS SOUTH WINDS AN GOOD MIXING GET GOING.

THU-SUN:
DUE TO ONGOING SEVERE WX, ONLY TOOK A BRIEF LOOK AT THE EXTENDED. IT
APPEARS THE STRONGER WESTERLIES SHIFT NORTH AND WEST OF THE CWA,
WHICH SHOULD ALSO SHIFT THE TRACK OF UPPER IMPULSES. SO WOULD NOT
EXPECT WIDESPREAD CONVECTION NIGHT AFTER NIGHT LIKE WE HAVE HAD
LATELY. WITH THIS SAID, STILL FEEL SOME CONVECTION ACROSS THE HIGH
PLAINS IS STILL A POSSIBILITY DURING THE AFTERNOON HOURS ALMOST
EVERY DAY. SOME OF THIS ACTIVITY MAY DIVE SE AT NIGHT TOWARDS THE
BETTER MOISTURE. JUST NOT SURE HOW WIDESPREAD IT WOULD BE WITH LACK
OF ORGANIZATION. SO KEPT POPS AT NIGHT FOR MOST OF THE EXTENDED.
KEPT TEMPS A BIT BELOW CLIMO AS MOIST GROUND SHOULD INHIBIT AN
EXTREME WARM UP.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    90  68  84  62 /  10  60  20  10
HUTCHINSON      91  67  82  62 /  10  70  20  10
NEWTON          90  68  82  62 /  20  70  20  10
ELDORADO        90  68  84  63 /  20  60  30  10
WINFIELD-KWLD   92  69  86  64 /  20  60  30  20
RUSSELL         89  62  81  59 /  10  70  10   5
GREAT BEND      89  64  81  60 /   5  70  10  10
SALINA          92  68  82  61 /  10  70  20   5
MCPHERSON       91  68  82  62 /  10  70  20  10
COFFEYVILLE     90  69  86  65 /  30  60  50  20
CHANUTE         88  69  84  63 /  30  70  50  10
IOLA            88  69  84  63 /  30  70  50  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR TODAY THROUGH
TUESDAY MORNING FOR ENTIRE COUNTY WARNING AREA.
&&

7/LAWSON
Hazardous weather outlook, Jul 5, 5:16 AM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
516 AM CDT MON JUL 5 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
516 AM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS MORNING OVER SOUTH CENTRAL AND
SOUTHEAST KANSAS. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
HAIL TO THE SIZE OF PENNIES AND WINDS TO 50 MPH. THUNDERSTORMS WILL
AGAIN BE LIKELY OVERNIGHT ACROSS ALL OF THE AREA. HAIL TO THE SIZE
OF QUARTERS AND WINDS TO 60 MPH WILL BE POSSIBLE WITH THESE STORMS
TONIGHT. A FLOOD WATCH IS IN EFFECT THROUGH TUESDAY MORNING. PLEASE
SEE LATEST FLOOD WATCH FOR ADDITIONAL DETAILS.

THE THUNDERSTORMS THIS MORNING WILL BE ON THE DECREASE AS THE
AFTERNOON HOURS APPROACH WITH AN UPPER LEVEL DISTURBANCE TRACKING
OUT OF THE PLAINS. STORMS ARE EXPECTED TO DEVELOP THIS EVENING
ACROSS THE HIGH PLAINS OF KANSAS AND NEBRASKA. THESE STORMS WILL
THEN MOVE TO THE HIGHER MOISTURE WHICH WILL BE SITUATED OVER EASTERN
KANSAS. SHEAR PROFILES ARE MARGINAL FOR SEVERE STORMS BUT THE
ABUNDANCE OF LOW LEVEL MOISTURE SHOULD MAKE UP FOR IT. STORMS OVER
THE LAST FEW NIGHTS HAVE SATURATED THE GROUND. SO ANY ADDITIONAL
RAINFALL TONIGHT WILL GO INTO RUNOFF AND MAY CAUSE FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS, SOME POSSIBLE SEVERE, WILL BE POSSIBLE OVER SOUTHEAST
AND EXTREME SOUTH CENTRAL KANSAS TUESDAY MORNING. STORMS WILL AGAIN
BE POSSIBLE FRIDAY THROUGH SUNDAY. IT IS TOO EARLY TO TELL IF THESE
STORMS WILL BE SEVERE, SO PLEASE CHECK BACK FOR LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OVER MUCH OF
CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON

In the hours before

Local storm report, Jul 5, 6:29 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
629 AM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0949 PM     HAIL             4 W RUSSELL             38.89N 98.93W
07/04/2004  1.00 INCH        RUSSELL            KS   LAW ENFORCEMENT

1000 PM     HAIL             5 SW RUSSELL AIRPORT    38.82N 98.88W
07/04/2004  0.88 INCH        RUSSELL            KS   TRAINED SPOTTER

1020 PM     HAIL             7 S HUTCHINSON          37.96N 97.91W
07/04/2004  1.00 INCH        RENO               KS   TRAINED SPOTTER

1024 PM     HAIL             HUTCHINSON              38.07N 97.91W
07/04/2004  0.75 INCH        RENO               KS   TRAINED SPOTTER

1035 PM     HAIL             1 N INMAN               38.24N 97.77W
07/04/2004  0.75 INCH        MCPHERSON          KS   LAW ENFORCEMENT

1141 PM     TSTM WND GST     DOUGLASS                37.52N 97.01W
07/04/2004  60 MPH           BUTLER             KS   NWS EMPLOYEE

1145 PM     TSTM WND GST     4 E POTWIN              37.94N 96.95W
07/04/2004  60 MPH           BUTLER             KS   EMERGENCY MNGR

1159 PM     TSTM WND GST     8 N EL DORADO           37.94N 96.86W
07/04/2004  60 MPH           BUTLER             KS   EMERGENCY MNGR

0152 AM     TSTM WND GST     SPIVEY                  37.45N 98.17W
07/05/2004  60 MPH           KINGMAN            KS   TRAINED SPOTTER

0203 AM     TSTM WND GST     4 NNW RUNNYMEDE         37.40N 97.95W
07/05/2004  65 MPH           KINGMAN            KS   TRAINED SPOTTER

0216 AM     HAIL             MAIZE                   37.77N 97.46W
07/05/2004  0.75 INCH        SEDGWICK           KS   LAW ENFORCEMENT

0219 AM     TSTM WND GST     WEST WICHITA            37.65N 97.50W
07/05/2004  60 MPH           SEDGWICK           KS   LAW ENFORCEMENT

            2900 NORTH RIDGE ROAD.

0220 AM     HAIL             WEST WICHITA            37.65N 97.50W
07/05/2004  0.88 INCH        SEDGWICK           KS   TRAINED SPOTTER

            CENTRAL AND RIDGE RD.

0227 AM     HAIL             PARK CITY               37.80N 97.32W
07/05/2004  1.75 INCH        SEDGWICK           KS   PUBLIC

            53RD STREET NORTH.

0228 AM     TSTM WND GST     WEST WICHITA            37.65N 97.50W
07/05/2004  59 MPH           SEDGWICK           KS   OFFICIAL NWS OBS

            ICT ASOS REPORTED A WIND GUST TO 59 MPH ALONG WITH DIME
            SIZE HAIL.

0235 AM     HAIL             8 W TOWANDA             37.80N 97.14W
07/05/2004  1.00 INCH        BUTLER             KS   LAW ENFORCEMENT

0255 AM     HAIL             3 E ROSE HILL           37.57N 97.08W
07/05/2004  1.00 INCH        BUTLER             KS   TRAINED SPOTTER

0354 AM     TSTM WND GST     HOWARD                  37.47N 96.26W
07/05/2004  60 MPH           ELK                KS   TRAINED SPOTTER

0355 AM     HAIL             MADISON                 38.13N 96.14W
07/05/2004  0.75 INCH        GREENWOOD          KS   TRAINED SPOTTER

0423 AM     TSTM WND GST     YATES CENTER            37.87N 95.74W
07/05/2004  60 MPH           WOODSON            KS   LAW ENFORCEMENT

0430 AM     HAIL             BENEDICT                37.62N 95.74W
07/05/2004  0.75 INCH        WILSON             KS   TRAINED SPOTTER

0440 AM     HAIL             13 ESE YATES CENTER     37.80N 95.52W
07/05/2004  0.75 INCH        ALLEN              KS   TRAINED SPOTTER

0453 AM     TSTM WND DMG     GALESBURG               37.47N 95.36W
07/05/2004                   NEOSHO             KS   EMERGENCY MNGR

            SHED BLOWEN OVER IN GALESBURG. ALSO REPORTS OF POWER
            LINES DOWN IN CHANUTE.

0457 AM     TSTM WND GST     3 N ERIE                37.61N 95.24W
07/05/2004  70 MPH           NEOSHO             KS   EMERGENCY MNGR

&&

LAWSON
Special weather statement, Jul 5, 7:26 AM CDT, 4 hours 30 minutes before
KSZ069>072-093>096-098>100-051245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
726 AM CDT MON JUL 5 2004

...SEVERE WEATHER WATCH UPDATE MESSAGE...

THE SEVERE THUNDERSTORM WATCH, NUMBER 559, HAS BEEN CANCELLED
AND IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN
SOUTH CENTRAL AND SOUTHEAST KANSAS:

BUTLER, COWLEY, GREENWOOD, ELK, CHAUTAUQUA, WILSON, WOODSON,
MONTGOMERY, ALLEN, NEOSHO, AND LABETTE.

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:54 PM CDTSevere Thunderstorm WarningICTBarton66 min
Jul 4, 9:10 PM CDTSevere Thunderstorm WarningICTRussell65 min
Jul 4, 9:44 PM CDTSevere Thunderstorm WarningICTHarper, Kingman61 min
Jul 4, 9:55 PM CDTSevere Thunderstorm WarningICTReno50 min
Jul 4, 10:07 PM CDTSevere Thunderstorm WarningICTRussell38 min
Jul 4, 10:27 PM CDTSevere Thunderstorm WarningICTMcPherson63 min
Jul 4, 10:29 PM CDTSevere Thunderstorm WarningICTHarvey61 min
Jul 4, 10:47 PM CDTSevere Thunderstorm WarningICTSaline58 min
Jul 4, 11:20 PM CDTSevere Thunderstorm WarningICTSedgwick55 min
Jul 4, 11:37 PM CDTSevere Thunderstorm WarningICTButler53 min
Jul 5, 12:16 AM CDTSevere Thunderstorm WarningICTChase59 min
Jul 5, 1:31 AM CDTSevere Thunderstorm WarningICTKingman59 min
Jul 5, 1:55 AM CDTSevere Thunderstorm WarningICTHarper65 min
Jul 5, 1:59 AM CDTSevere Thunderstorm WarningICTSedgwick61 min
Jul 5, 2:06 AM CDTSevere Thunderstorm WarningICTSumner54 min
Jul 5, 2:28 AM CDTSevere Thunderstorm WarningICTButler62 min
Jul 5, 2:43 AM CDTSevere Thunderstorm WarningICTCowley62 min
Jul 5, 3:20 AM CDTSevere Thunderstorm WarningICTGreenwood70 min
Jul 5, 3:25 AM CDTSevere Thunderstorm WarningICTElk80 min
Jul 5, 3:47 AM CDTSevere Thunderstorm WarningICTChautauqua73 min
Jul 5, 3:57 AM CDTSevere Thunderstorm WarningICTWilson, Woodson78 min
Jul 5, 4:29 AM CDTSevere Thunderstorm WarningICTAllen, Neosho76 min
Jul 5, 4:52 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery68 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.